Memory Loss

Statin Drugs: Their Side Effects & The Alternative Approach to Lowering Cholesterol That Works

Posted by on Apr 20, 2010 in Cholesterol, Memory Loss, Neuropathy, Nutrition, Statins | 0 comments

Statins, which are a class of drugs used to lower your cholesterol, are among the most commonly prescribed medications in the world, and I believe, one of the most unnecessary drugs there are.  While the FDA has deemed statins to be safe to use for their intended purpose, no drug is totally without side effects in susceptible individuals. As the use of statin drugs continues to increase and people have now been taking statins for prolonged periods that are significantly longer than the time  required for testing drugs, the side effects of statins are appearing to affect more people than ever before.  Since the drug companies that manufacture statins have become aware of the incidences of serious side effects, they added a warning to statin advertising that was not present in the earliest advertising. This warning states, “Unexplained muscle pain and weakness could be a sign of a rare but serious side effect and should be reported to your doctor right away.” People who take statin drugs need to heed this warning immediately because in extreme cases the side effects of statins can be fatal. Muscle Pain and Rhabdomyolysis Muscle symptoms are a common side effect of statins; many people experience aching in the shoulders, pain in the jaw, or muscle pain in the legs. The muscle pain is a symptom of muscle breakdown that is occurring in the body due to the  statin drug. When tissues break down, the body must eliminate the excess waste products. The waste products then overload the kidneys, causing more serious problems. Rhabdomyolysis (often called rhabdo for short) is the medical term for the breakdown of muscle fibers that results in the release of muscle fiber contents into the bloodstream. Besides muscle pain, the other major symptom of rhabdomyolysis is dark red or cola colored urine. Severe rhabdomyolysis can result in deathfrom acute kidney failure due to overload of the kidneys with deteriorated muscle tissue. If fact, the cholesterol lowering drug Baycol was removed from the market after being implicated in over 60 deaths due to rhabdomyolysis. However, rhabdomyolysis remains a dangerous side effect of statins in general. Muscle Weakness and Neuropathy Neuropathy, short for peripheral neuropathy, simply means a malfunction of the peripheral nervous system. . There are many causes of neuropathy, including injury to the nerves caused for example by an accident or various diseases like diabetes and kidney problems. The occurrence of toxic or poisonous substances in the body can also cause neuropathy.  For certain individuals, the use of statin drugs can interfere with proper functioning of the peripheral nerves. Researchers assume that the build-up of statins in the body causes neuropathy.  Muscle weakness is frequently a symptom of neuropathy and the muscle weakness may develop in a matter of days or may slowly progress over weeks or months. Individuals may simply not recognize the progressive muscle weakness and excuse the symptoms away as the result of being tired, overdoing or just getting older. For those who take statins, keep muscle weakness in mind as it “could be a sign of a rare but serious side effect.” Other symptoms of neuropathy include: numbness, tingling, and pricking sensations; burning pain (especially at night); and/or sensitivity to touch. If left undiagnosed, neuropathy can lead to deterioration of the muscles and paralysis. Remember that we all need throat muscles to swallow, chest muscles to breathe, and that the heart is a muscle. In the extreme, severe neuropathy as a side effect to statin use can lead to death. Some researchers estimate that 1 in 10 people who take statin drugs will experience a mild form of neuropathy where the symptoms may be a feeling of tiredness, difficulty in arising from a low chair or getting out of bed, shortness of breath or difficulty walking. A famous Danish study concluded that an individual who is a long-term user of statin drugs has anywhere from 4 to 14 times greater risk of developing peripheral neuropathy than a person who does not take statin drugs. Typically, long-term use of statins is defined as 2 years or more but neuropathy can occur even after just...

Read More